MAUDE Adverse Event Report: SYNTHES GMBH SHAFT FOR TREPHINE ATTACHMENTS

SYNTHES GMBH SHAFT FOR TREPHINE ATTACHMENTS
Catalog Number 03.111.030
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that on (b)(6) 2020 that the tip of the instrument broke off into two (2) pieces intraoperatively.No parts remained in patient and there was no adverse patient harm.The surgery was completed successfully with another instrument.Concomitant device reported: unknown handle (part # unknown, lot # unknown, quantity 1).This report is for one (1) shaft for trephine.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: part: 03.111.030, lot: 47p9558, manufacturing site: bettlach, release to warehouse date: june 23, 2020.A manufacturing record evaluation was performed for the finished device part: 03.111.030, lot: 47p9558 , and no non-conformances were identified.Visual inspection: the visual inspection confirmed that the tip with the prongs, the prongs are completely broken off.There are only two prongs of three returned.The returned prongs shown wear marks at the inside of the holding part.Dimensional inspection: the relevant dimensions cannot be verified due to the damage incurred.The damages are clearly caused post manufacturing.Document/specification review: the review of the manufacturing documents has shown that with 1.4112 stainless steel the correct material was used and that the hardness was within the specification of 53 - 56 hrc.The broken surface is homogenous what indicates material conformity to the specification as well.Summary: the returned shaft was examined and the complaint condition was able to be confirmed.The investigation has shown that the tip with the prongs, the prongs are completely broken off.There are only two prongs of three returned.The returned prongs shown wear marks at the inside of the holding part.Based on these findings we conclude that the cause of failure is not due to any manufacturing non-conformances.Therefore we have to assume that simply too much applied mechanical force, well beyond its calculated design caused the breakage of the prongs.This production lot: (47p9558) was manufactured in june 2020 according to the specification.The parts conformed to dimensional specifications at the time of manufacturing and passed inspection requirements with no non-conformities reported.The correct material was used, and the hardness parameters were within the specifications.There were no issues during the manufacture of this product that would have contributed to this complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SHAFT FOR TREPHINE ATTACHMENTS
Common Device Name
TREPHINE
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key11065522
Report Number8030965-2020-09935
Device Sequence Number17203767
Product Code HWK
UDI-Device Identifier07611819375901
UDI-Public07611819375901
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.111.030
Device Lot Number47P9558
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2021
Initial Date Received by Manufacturer 11/27/2020
Supplement Date Received by Manufacturer01/25/2021
Initial Report FDA Received Date12/23/2020
Supplement Report FDA Received Date02/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - HANDLES: TRAUMA.